Journal of Algebraic Combinatorics

, Volume 45, Issue 2, pp 525–552 | Cite as

Cartan coherent configurations

  • Ilia PonomarenkoEmail author
  • Andrey Vasil’ev


The Cartan scheme \(\mathcal{X}\) of a finite group G with a (BN)-pair is defined to be the coherent configuration associated with the action of G on the right cosets of the Cartan subgroup \(B\cap N\) by right multiplication. It is proved that if G is a simple group of Lie type, then asymptotically the coherent configuration \(\mathcal{X}\) is 2-separable, i.e., the array of 2-dimensional intersection numbers determines \(\mathcal{X}\) up to isomorphism. It is also proved that in this case, the base number of \(\mathcal{X}\) equals 2. This enables us to construct a polynomial-time algorithm for recognizing Cartan schemes when the rank of G and the order of the underlying field are sufficiently large. One of the key points in the proof is a new sufficient condition for an arbitrary homogeneous coherent configuration to be 2-separable.


  1. 1.
    Abramenko, P., Parkinson, J., Van Maldeghem, H.: Distance regularity in buildings and structure constants in Hecke algebras. arXiv:1508.03912 [math.CO] 1–23 (2015)
  2. 2.
    Bailey, R.F., Cameron, P.J.: Base size, metric dimension, and other invariants of groups and graphs. Bull. Lond. Math. Soc. 43, 209–242 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bannai, E., Ito, T.: Algebraic Combinatorics. I Benjamin/Cummings, Menlo Park, CA (1984)zbMATHGoogle Scholar
  4. 4.
    Brouwer, A.E., Cohen, A.M., Neumaier, A.: Distance-Regular Graphs, Ergebnisse der Mathematik und ihrer Grenzgebiete, vol. 3, 18th edn. Springer, Berlin (1989)Google Scholar
  5. 5.
    Burness, T.C.: Fixed point ratios in actions of finite classical groups, II. J. Algebra 309, 80–138 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Carter, R.W.: Simple Groups of Lie Type. Wiley, London (1972)zbMATHGoogle Scholar
  7. 7.
    Carter, R.W.: Finite Groups of Lie Type. Conjugacy Classes and Complex Characters. Wiley, London (1985)zbMATHGoogle Scholar
  8. 8.
    De Medts, T., Haot, F., Tent, K., Van Maldeghem, H.: Split BN-pairs of rank at least 2 and the uniqueness of splittings. J. Group Theory 8(1), 1–10 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Deriziotis, D.: The centralizers of semisimple elements of the Chevalley groups \(E_7\) and \(E_8\). Tokyo J. Math. 6(1), 191–216 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Deriziotis, D.: Conjugacy classes and centralizers of semisimple elements in finite groups of Lie type, Vorlesungen aus dem Fachbereich Mathematik der Universität Essen, Heft 11 (1984)Google Scholar
  11. 11.
    Dixon, J.D., Mortimer, B.: Permutation Groups, Graduate Texts in Mathematics. Springer, New York (1996)Google Scholar
  12. 12.
    Evdokimov, S., Ponomarenko, I.: Separability number and schurity number of coherent configurations. Electron. J. Comb. 7, R31 (2000)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Evdokimov, S., Ponomarenko, I.: Permutation group approach to association schemes. Eur. J. Comb. 30, 1456–1476 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Kimmerle, W., Lyons, R., Sandling, R., Teague, D.N.: Composition factors from the group ring and Artin’s theorem on orders of simple groups. Proc. Lond. Math. Soc. Ser. 60(1), 89–122 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Liebeck, M.W., Shalev, A.: Simple groups, permutation groups, and probability. J. Am. Math. Soc. 12(2), 497–520 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Muzychuk, M., Ponomarenko, I.: On Pseudocyclic association schemes. Ars Math. Contemp. 5(1), 1–25 (2012)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Ponomarenko, I.: Bases of schurian antisymmetric coherent configurations and isomorphism test for schurian tournaments. J. Math. Sci. 192(3), 316–338 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Saxl, J., Shalev, A.: The fixity of permutation groups. J. Algebra 174, 1122–1140 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Veldkamp, F.D.: Roots and maximal tori in finite forms of semisimple algebraic groups. Math. Ann. 207, 301–314 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Vdovin, E.P.: On intersections of solvable Hall subgroups in finite simple exceptional groups of Lie type. Proc. Steklov Institute Math. 285(1), S1–S8 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Weisfeiler, B. (ed.): On Construction and Identification of Graphs, Springer Lecture Notes in Mathematics, 558 (1976)Google Scholar
  22. 22.
    Zenkov, V.I.: Intersection of abelian subgroups in finite groups. Math. Notes 56(2), 869–871 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Zieschang, P.-H.: Theory of Association Schemes. Springer, Berlin (2005)zbMATHGoogle Scholar
  24. 24.
    Zieschang, P.-H.: Trends and lines of development in scheme theory. Eur. J. Comb. 30, 1540–1563 (2009)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2016

Authors and Affiliations

  1. 1.St. Petersburg Department of the Steklov Mathematical InstituteSt. PetersburgRussia
  2. 2.Sobolev Institute of MathematicsNovosibirskRussia
  3. 3.Novosibirsk State UniversityNovosibirskRussia

Personalised recommendations